Colorado, 2014

Winter Weather in Colorado, March 30 to 31, 2014

March 30 to 31, 2014 · NWS GJT · 3 events in 3 counties and zones

A strong cold front moved through the area dropping snow levels quickly for the mountains of northwest Colorado. Winds also increased dramatically as the front approached and pushed through the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong cold front moved through the area dropping snow levels quickly for the mountains of northwest Colorado. Winds also increased dramatically as the front approached and pushed through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 30, 3:48 PM MST, 12 minutes earlier.

Area forecast discussion, Mar 30, 3:48 PM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 PM MDT SUN MAR 30 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 330 PM MDT SUN MAR 30 2014

BREAKS IN CLOUD COVER FINALLY PUSHING ACROSS EASTERN UTAH AND
WESTERN COLORADO AND WINDS HAVE RAMPED UP CONSIDERABLY OVER THE
PAST FEW HOURS. PEAK GUSTS APPROACHING 50 TO 55 MPH HAVE BEEN
REPORTED AT SEVERAL SURFACE OBSERVATION SITES. THIS TREND
CONTINUES THROUGH MID EVENING AHEAD OF THE APPROACHING COLD FRONT
NOW MOVING EAST ACROSS UTAH. LINE OF CONVECTION ALSO DEVELOPING
ACROSS EASTERN UTAH WITH LIGHTNING ACTIVITY RAMPING UP STEADILY.
CONVECTION WILL HELP DRIVE DOWN EVEN STRONGER WIND GUSTS...SO NOT
OUT OF THE QUESTION TO SEE A FEW GUSTS APPROACHING HIGH WIND
WARNING OR SEVERE CRITERIA WITH CELLS PRODUCING LIGHTNING. BLOWING
DUST ALSO BECOMING MORE PRONOUNCED IN THE FOUR CORNERS REGION WITH
REPORTS OF VISIBILITY DOWN TO A 1/2 MILE IN SPOTS. SO ALL NON
PRECIPITATION ADVISORIES WILL REMAIN IN EFFECT THROUGH THIS
EVENING.

ONCE FRONT SLIDES THROUGH THIS EVENING...EXPECT A PERIOD OF POST
FRONTAL SHOWERS AND THUNDERSTORMS WITH SNOW LEVELS DROPPING TO THE
HIGHER VALLEY FLOORS BY MIDNIGHT. SNOWFALL RAMPS UP ACROSS THE
NORTHERN AND CENTRAL MOUNTAINS BY LATE EVENING AND CONTINUES
OVERNIGHT AS MORE FAVORABLE OROGRAPHICS COME INTO PLAY WITH H7
FLOW RUNNING IN THE 260 TO 300 DEGREE RANGES AROUND 25 TO 30 KTS.
TEMPS ALSO DROP INTO MORE FAVORABLE DENDRITIC GROWTH ZONE BY
MORNING...ALTHOUGH MOISTURE WILL BE ERODING BY THAT TIME. HAVE
STRETCHED THE DURATION OF HIGHER POPS THROUGH MID MORNING TOMORROW
AND NUDGED SNOWFALL AMOUNTS UP A BIT...BUT STILL WELL WITHIN
ADVISORY CRITERIA. FOCUS OF THE HEAVIEST SNOWFALL WILL BE FROM
THE STEAMBOAT SPRINGS SKI AREA NORTH TO THE WYOMING STATE LINE.
CONDITIONS IMPROVE FROM SOUTHWEST TO NORTHEAST ON
MONDAY...ALTHOUGH GUSTY WINDS WILL CONTINUE AS WE RELOAD AND GET
READY FOR ANOTHER WAVE DUE IN LATE MONDAY NIGHT AND TUESDAY.

AFTER A WARM DAY TODAY TEMPERATURES WILL BE FALLING BACK TO MORE
SEASONAL NORMALS MONDAY AND MONDAY NIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 330 PM MDT SUN MAR 30 2014

AN UNSETTLED PROGRESSIVE WEATHER PATTERN CONTINUES THROUGH
THURSDAY...WITH AMPLIFICATION AND A SLOW DOWN IN THE PROGRESSION
FOR NEXT WEEKEND AND BEYOND.

TUESDAY-THURSDAY...THE FIRST PACIFIC TROUGH MAKES ITS WAY THROUGH
THE REGION PIECEMEAL WITH JET SUPPORT GENERALLY ACROSS THE CENTRAL
CWA. THIS WILL PRODUCE THE BEST SNOWFALL ACROSS THE CENTRAL TO
NORTHERN COLORADO MTNS. ADVISORY CRITERIA MAY BE MET. DAYTIME
TEMPERATURES WILL BE BELOW NORMAL WITH BREEZY TO WINDY AFTERNOONS.

EXPECT BROAD RIDGING ON FRIDAY FOR LESS SHOWERS AND GRADIENT WINDS.

FORECAST CONFIDENCE LOWERS NEXT WEEKEND BUT THE NEXT PACIFIC TROUGH
WILL BRING INCREASING CHANCES OF SHOWERS AND WIND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 437 PM MDT SUN MAR 30 2014

STRONG AND GUSTY SOUTHWEST WINDS WILL CONTINUE PLAGUE THE ENTIRE
AREA WITH ALL AIRPORTS RECEIVING AVERAGE GUSTS IN THE 35 TO 45 KT
RANGE. BRIEF PEAK GUSTS WILL BE IN THE 50 TO 60 KIT RANGE.
WIDESPREAD BLOWING DUST WILL FREQUENTLY REDUCE VISIBILITY TO LESS
THAN 3 MILES...WITH LOCAL VISIBILITY DOWN TO 1/4 TO 1/2 MILE.
THE COLD FRONT WAS MOVING THROUGH EASTERN UT AND EXTREME WESTERN
CO AT 23Z AND WILL BE EAST OF THE VAIL PASS BY ABOUT 04Z.AS THE
COLD FRONT PUSHES THROUGH EAST OF THE AREA BY 04Z. RAIN AND SNOW
WILL DEVELOP THIS EVENING AS WINDS GRADUALLY DIMINISH AFTER ABOUT
02Z. MOUNTAIN PEAKS WILL BE OBSCURED AS SHOWERS INCREASE IN
COVERAGE AND INTENSITY. CONDITIONS IMPROVE FROM WEST TO EAST AFTER
12Z MONDAY MORNING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ003-006-007-009-
     011-017>022.

     BLOWING DUST ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ021.

     WINTER WEATHER ADVISORY UNTIL 9 AM MDT MONDAY FOR COZ004-010-013.

UT...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR UTZ022-025-027>029.

     BLOWING DUST ADVISORY UNTIL 9 PM MDT THIS EVENING FOR UTZ022.

&&

SHORT TERM...JDC
LONG TERM...JOE
AVIATION...CC
Hazardous weather outlook, Mar 30, 9:37 AM MST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1037 AM MDT SUN MAR 30 2014

COZ001>014-017>023-UTZ022>025-027>029-311645-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
1037 AM MDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
COLORADO...NORTHWEST COLORADO...SOUTH CENTRAL COLORADO...
SOUTHWEST COLORADO...WEST CENTRAL COLORADO...UT...EAST CENTRAL
UTAH...NORTHEAST UTAH AND SOUTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY WINDS CAN BE EXPECTED THIS AFTERNOON AND EVENING
AHEAD OF A PACIFIC COLD FRONT. WIND GUSTS EXCEEDING 45 MPH WILL
OCCUR ACROSS THE VALLEYS...WITH SPEEDS UP TO 60 MPH EXPECTED OVER
THE MOUNTAINS. AREAS OF RAIN AND SNOW WILL ALSO DEVELOP LATE THIS
AFTERNOON AND CONTINUE THROUGH TONIGHT.

SNOW WILL INCREASE IN THE MOUNTAINS LATER THIS AFTERNOON WITH
SNOW LIKELY TONIGHT. THE STORM SYSTEM WILL PRIMARILY TARGET
NORTHWEST AND WEST CENTRAL COLORADO. THE POTENTIAL EXISTS FOR
UP TO 8 INCHES OF SNOW...INCLUDING OVER VAIL PASS ON INTERSTATE
70 AND RABBIT EARS PASS ON HIGHWAY 40.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TUESDAY AND WEDNESDAY...EXPECT UNSETTLED AND COOL CONDITIONS WITH
A CHANCE OF SNOW IN THE MOUNTAINS. THE BEST CHANCE FOR SNOW WILL
BE IN THE NORTHERN MOUNTAINS. STRONG GUSTY WINDS MAY BE POSSIBLE
ON TUESDAY AFTERNOON.

ANOTHER STORM IS EXPECTED TO ARRIVE LATE IN THE WEEK...KEEPING
CONDITIONS UNSETTLED WITH OCCASIONAL WINDY PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 30, 1:38 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
238 PM MDT SUN MAR 30 2014

COZ001-UTZ023>025-302115-
LOWER YAMPA RIVER BASIN CO-TAVAPUTS PLATEAU UT-
EASTERN UINTA MOUNTAINS UT-EASTERN UINTA BASIN UT-
238 PM MDT SUN MAR 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MOFFAT...CENTRAL UINTAH
AND NORTHWESTERN DAGGETT COUNTIES UNTIL 315 PM MDT...

AT 236 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF THUNDERSTORMS
8 MILES EAST OF FORT DUCHESNE...MOVING NORTHEAST AT 55 MPH INTO THE
EASTERN UINTA BASIN OF NORTHEAST UTAH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VERNAL...FORT DUCHESNE...WHITEROCKS...NAPLES...BALLARD...MAESER AND
RANDLETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4060 10902 4011 10946 3960 11003 3966 10999
      3970 11000 3971 10997 3974 10999 3972 10995
      3980 10993 3979 10988 3981 10989 3981 10997
      4041 10998 4094 10975
TIME...MOT...LOC 2036Z 213DEG 46KT 4031 10972

MDA
Special weather statement, Mar 30, 2:14 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
314 PM MDT SUN MAR 30 2014

UTZ025-027>029-302215-
TAVAPUTS PLATEAU UT-LA SAL AND ABAJO MOUNTAINS UT-
CANYONLANDS/NATURAL BRIDGES UT-ARCHES/GRAND FLAT UT-
314 PM MDT SUN MAR 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN JUAN...
SOUTHEASTERN UINTAH AND GRAND COUNTIES UNTIL 415 PM MDT...

AT 312 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 35 MILES NORTHEAST OF GREEN
RIVER TO 26 MILES NORTHEAST OF FRY CANYON...AND MOVING NORTHEAST AT
30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE... MOAB...CASTLE VALLEY...SPANISH
VALLEY...CISCO...LA SAL JUNCTION...ARCHES NATIONAL PARK AND DEAD
HORSE POINT STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3979 10912 3810 10913 3782 10990 3949 10973
TIME...MOT...LOC 2112Z 242DEG 26KT 3936 10970 3792 10984

MDA
Local storm report, Mar 30, 2:45 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
345 PM MDT SUN MAR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     NON-TSTM WND GST BLANDING                37.62N 109.48W
03/30/2014  E50 MPH          SAN JUAN           UT   TRAINED SPOTTER

            WINDS GUSTING BETWEEN 45 AND 50 MPH WITH BLOWING DUST.
            VISIBILITY LESS THAN 400 FEET OR LESS THAN A TENTH OF A
            MILE.

&&

EVENT NUMBER GJT1400908

MALEKSA
Local storm report, Mar 30, 2:55 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 PM MDT SUN MAR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     NON-TSTM WND GST 5 NW MACK               39.27N 108.93W
03/30/2014  M62 MPH          MESA               CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1400909

CC
Local storm report, Mar 30, 3:01 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
401 PM MDT SUN MAR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND GST     15 NW MOAB              38.73N 109.74W
03/30/2014  M54 MPH          GRAND              UT   ASOS

&&

EVENT NUMBER GJT1400910

MALEKSA
Special weather statement, Mar 30, 3:10 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
410 PM MDT SUN MAR 30 2014

COZ001>003-006-007-009-011-013-017>021-302300-
SOUTHWEST SAN JUAN MOUNTAINS CO-ROAN AND TAVAPUTS PLATEAUS CO-
GRAND AND BATTLEMENT MESAS CO-LOWER YAMPA RIVER BASIN CO-
PARADOX VALLEY/LITTLE DOLORES RIVER CO-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-
FOUR CORNERS/UPPER DOLORES RIVER CO-FLATTOPS CO-
CENTRAL YAMPA RIVER BASIN CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
GRAND VALLEY CO-NORTHWESTERN SAN JUAN MOUNTAINS CO-
DEBEQUE TO SILT CORRIDOR CO-
410 PM MDT SUN MAR 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL...CENTRAL
MONTROSE...CENTRAL MOFFAT...NORTHWESTERN OURAY...CENTRAL RIO
BLANCO...NORTHERN DOLORES...SOUTHWESTERN DELTA...SOUTHWESTERN
GARFIELD AND CENTRAL MESA COUNTIES UNTIL 500 PM MDT...

AT 408 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS AND
THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES NORTH OF MAYBELL
TO 6 MILES SOUTHEAST OF DOVE CREEK...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE SHOWERS AND
THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
GRAND JUNCTION...DELTA...ORCHARD CITY...PALISADE...MEEKER...OLATHE...
PARACHUTE...NUCLA...COLLBRAN...NATURITA...NORWOOD...DE BEQUE...
MESA...RIO BLANCO...BATTLEMENT MESA...WHITEWATER...REDVALE...
REDLANDS AND ESCALANTE FORKS.

LAT...LON 3782 10805 3764 10879 4083 10852 4100 10815
      4100 10775
TIME...MOT...LOC 2208Z 247DEG 35KT 4078 10853 3772 10880

JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
March 30, 4:00 PM MST to March 31, 9:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 3 to 7 inches were measured across the area. Wind gusts ranged of 30 to 50 mph produced extensive blowing and drifting snow with localized blizzard conditions.

Winter Weather, Flattop Mountains

When
March 30, 4:00 PM MST to March 31, 12:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 5 to 9 inches were measured across the area. Locally higher amounts included the Ripple Creek SNOTEL site with 14 inches. Wind gusts ranged from 35 to 60 mph and produced extensive blowing and drifting snow with localized blizzard conditions.

Winter Weather, Elkhead and Park Mountains

When
March 30, 5:00 PM MST to March 31, 2:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 8 to 12 inches were measured across the area. Locally higher amounts included Rabbit Ears Pass with 14 inches. Wind gusts ranged from 30 to 50 mph and produced extensive blowing and drifting snow with localized blizzard conditions.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559460, 559461, 559458.